High Wind, Guadalupe Mountains of Culberson County
- When
- May 18, 7:00 AM MST to May 19, 3:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
The approach and passing of an upper level trough resulted in strong westerly winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The approach and passing of an upper level trough resulted in strong westerly winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 4:50 AM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 AM CDT WED MAY 18 2011
.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT AREA TAF SITES THROUGH THE NEXT 24
HOURS. THE LATEST 11-3.9 SATELLITE IMAGERY DOES SHOW STRATUS
DEVELOPMENT ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS
BETWEEN SANDERSON AND DRYDEN. SOUTHWEST FLOW JUST ABOVE THE
SURFACE WILL LIKELY KEEP THESE CLOUDS OUT OF KFST THIS MORNING.
OTHERWISE... THE DRYLINE WILL SURGE EAST TODAY...LEAVING GUSTY
SOUTHWEST TO WEST WINDS ACROSS ALL TERMINALS. SOME BLOWING DUST IS
POSSIBLE THIS AFTERNOON AND WE HAVE KEPT MENTION OF THIS IN THE
LATEST TAF FORECASTS. WINDS SHOULD BE ON THE DECREASE AFTER 02Z.
&&
.PREV DISCUSSION... /ISSUED 355 AM CDT WED MAY 18 2011/
DISCUSSION...
MOSTLY CLEAR SKIES ARE PRESENT EARLY THIS MORNING ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. WATER VAPOR IMAGERY SHOWS AN UPPER
LEVEL LOW DRIFTING SOUTHEASTWARD OVER NORTHERN CALIFORNIA INTO
NEVADA...WITH A COUPLE OF WEAK SHORTWAVE TROUGHS AHEAD OF IT
IMPINGING ON THE MID LEVEL RIDGE OVER THE SOUTHERN PLAINS. AS THIS
LOW MOVES NEAR THE FOUR CORNERS REGION TODAY...A LEE LOW WILL
DEEPEN AND A MODEST PRESSURE GRADIENT WILL DEVELOP ACROSS WEST
TEXAS AND SE NM. BREEZY WEST SOUTHWEST SURFACE FLOW IS THEREFORE
EXPECTED THIS AFTERNOON...WITH HIGH WINDS CONTINUING IN THE
GUADALUPE MOUNTAINS AS THE MID LEVEL GRADIENT ALSO INCREASES. THIS
DOWNSLOPE FLOW COMBINED WITH THE 850MB THERMAL RIDGE AXIS WILL
CONTINUE TO SUPPORT UNSEASONABLY WARM TEMPERATURES THIS
AFTERNOON...WITH HIGHS IN THE MID 90S ACROSS THE PERMIAN BASIN AND
THE UPPER 90S TO NEAR 100 MARK IN THE RIVER VALLEYS. MORNING
OBSERVATIONS AND RADAR SHOW THE DRYLINE EXTENDING FROM NEAR
SNK...TO BPG...TO JUST WEST OF MIDLAND AND SOUTHWARD THROUGH FST.
HOWEVER...IT WILL QUICKLY SHIFT EASTWARD THIS AFTERNOON AS THE
PREVIOUSLY MENTIONED FLOW DEVELOPS. THE DRYLINE WILL THEN BRIEFLY
SURGE BACK TO THE NORTHWEST EARLY THURSDAY MORNING AS THE UPPER
LOW PASSES OVER THE FOUR CORNERS REGION. WE WILL CONTINUE TO
MENTION ISOLATED THUNDER ACROSS THE EXTREME EAST NEAR THE LOWER
TRANS PECOS AND WESTERN LOW ROLLING PLAINS FOR THURSDAY MORNING
ALONG THE RETREATING DRYLINE...BUT CHANCES LOOK SLIM WITH -8C
TEMPS AT 500MB AND ONLY A VERY WEAK SHORTWAVE TROUGH PASSING
OVERHEAD WITHING THE SOUTHWEST FLOW ALOFT.
SLIGHTLY COOLER TEMPS ARE ANTICIPATED FOR THURSDAY AS THE 850MB
THERMAL RIDGE AXIS WEAKENS A BIT WITH THE APPROACH OF THE UPPER
TROUGH FROM THE NORTHWEST. BREEZY SOUTHWEST WINDS ARE AGAIN
EXPECTED FOR THURSDAY AND A HIGH WIND WATCH/WARNING MAY BE NEEDED
FOR THE GUADALUPE MOUNTAINS. EARLY FRIDAY MORNING...A PACIFIC
FRONT AND THE DRYLINE WILL INTERACT UNDER DIFFLUENT FLOW AND A
COLD POCKET ALOFT. THE STRONGEST DIVERGENCE ALOFT AND SURFACE
CONVERGENCE WILL COINCIDE ACROSS THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS. WE WILL CONTINUE TO NUDGE CHANCE POPS INTO THIS
AREA...BUT IT UNFORTUNATELY APPEARS LIKE MOST OF THE PRECIPITATION
WILL REMAIN EAST OF OUR AREA AS THE FLOW QUICKLY VEERS AND THE
FRONT/DRYLINE PROGRESSES EASTWARD. EXPECT A BRIEF COOL DOWN FOR
FRIDAY BEHIND THE FRONT FRIDAY...AS A VORT MAX ASSOCIATED WITH THE
UPPER LOW EJECTS NORTHEASTWARD INTO WESTERN OK FRIDAY NIGHT.
THE GENERAL TREND THIS WEEKEND APPEARS TO BE A WARMING ONE...AS WEAK
UPPER RIDGING SHIFTS OVER THE ROCKIES AND ZONAL FLOW ALOFT
DEVELOPS FROM THE BAJA THROUGH WEST TEXAS.
FIRE WEATHER...
THE DRYLINE IS CURRENTLY LOCATED ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS REGION EARLY THIS MORNING. EAST OF THE DRYLINE...RH/S
HAVE GENERALLY MANAGED TO CLIMB INTO THE 50 TO NEAR 75% RANGE. WEST
OF THE DRYLINE...RH/S REMAIN BELOW 30%. THE DRYLINE WILL MOVE EAST
TODAY AND DRY...WEST WINDS WILL SPREAD OVER THE REGION BY NOON CDT.
TEMPERATURES WILL AGAIN RISE ABOVE NORMAL AND WITH PLENTY OF DRY AIR
IN PLACE...MINIMUM RH/S WILL DROP INTO THE NEAR 10 TO 15% RANGE. THE
RED FLAG WARNING FOR ALL BUT THE PRESIDIO VALLEY...BIG BEND REGION
AND STOCKTON PLATEAU WILL REMAIN INTACT. THE DRYLINE WILL RETREAT
WESTWARD AGAIN TONIGHT...BUT WILL LIKELY REMAIN EAST OF A LAMESA TO
MIDLAND TO MARATHON LINE. ANOTHER DRY AND WINDY DAY IS EXPECTED ON
THURSDAY AS THE DRYLINE ONCE AGAIN MOVES EAST. TEMPERATURES WILL
DROP A FEW DEGREES COMPARED TO WEDNESDAY...BUT RH/S SHOULD MANAGE
TO DROP BELOW 15% FOR MOST AREAS. A FIRE WEATHER WATCH HAS BEEN
ISSUED FOR ALL BUT THE PRESIDIO VALLEY...BIG BEND REGION AND
STOCKTON PLATEAU ON THURSDAY. FIRE WEATHER CONCERNS WILL REMAIN IN
THE FORECAST THROUGH FRIDAY AS STOUT WINDS ALOFT SPREAD OVER THE
REGION. DESPITE A FEW MORE DEGREES OF COOLING...VERY DRY AIR WILL
LIKELY CONTRIBUTE TO MINIMUM RH/S BELOW 15%.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
&&
06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 AM CDT WED MAY 18 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 426 AM CDT WED MAY 18 2011 /326 AM MDT WED MAY 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS TODAY. WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED THROUGH TONIGHT IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THIS EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY OF THE STRONGER STORMS THAT MANAGE TO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY IMPACT THE AREA AGAIN ON THURSDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS THURSDAY AFTERNOON. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY NIGHT ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY OF THE STRONGER STORMS THAT MANAGE TO DEVELOP. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307802, 307803.